Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

March 7, 2022Floyd County, Polk County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 7, 2022, 2:08 PM EST for Floyd County, Polk County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2022, 2:08 PM EST (19:08 UTC)
Expired
Mar 7, 2022, 3:00 PM EST
In force
52 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
50

Counties Floyd County, GA, Polk County, GA

The radar

The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS82 KFFC 071908
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
208 PM EST Mon Mar 7 2022
 
GAZ011-019-030-072000-
Chattooga GA-Polk GA-Floyd GA-
208 PM EST Mon Mar 7 2022

...Strong thunderstorms will impact portions of Floyd, western Polk
and southern Chattooga Counties through 300 PM EST...

At 208 PM EST, National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near
Broomtown to Coloma to near Sulphur Springs, and moving east at 40
mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and 
         blowing around of light, unsecured objects, the leading 
         edge of this line of storms has also exhibited areas of 
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Rome, Cedartown, Cave Spring, Shannon, Lyerly, Pinson, Lindale, Esom
Hill, Tidings, Armuchee, Seney, Coosa, Chattoogaville, James H. Floyd
State Park, Holland and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3443 8549 3446 8518 3444 8518 3445 8510
      3443 8509 3441 8511 3441 8510 3439 8501
      3435 8501 3435 8502 3426 8502 3421 8503
      3421 8505 3415 8504 3407 8507 3390 8529
      3390 8538
TIME...MOT...LOC 1908Z 269DEG 35KT 3433 8551 3407 8558 3387 8584 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 7, 1:12 PM EST, 56 minutes earlier.

Area forecast discussion, Mar 7, 1:12 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
112 PM EST Mon Mar 7 2022

...UPDATED FOR 18Z AVIATION DISCUSSION...

.AVIATION...
18Z Update...
Cold front and attendant line of showers moving in this afternoon.
Still on cue for a 22-00z metro site impact...with chance of TS
although haven't seen much lightning in the line thus far as it
crosses AL. Cannot rule out a shower on either side of the line
but expect shower activity to quickly wane once the line moves
through. Athens and Central GA sites will be about 1-2 hours
later. Mostly VFR conditions on the back side of the front tonight
through the remaining TAF cycle. Big question will be CIGs and at
what level they become established. Guidance honing in on 030-040
deck mostly through midday Tue but not confident behind the front
on how widespread and the level they set up at. Winds will remain
out of the WNW/NW through midday Tue before a wind switch takes
place to the E/SE Tuesday afternoon and showers/low clouds return.
Fog/low cigs on tap for Wed AM.

//ATL Confidence...18Z Update...
Medium confidence on cigs
High confidence all other elements

STELLMAN

&&

PREV DISCUSSION... /Issued 353 AM EST Mon Mar 7 2022/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Tuesday/...

The shortwave over the Plains will eject over the Great Lakes and
help nudge the ridge axis further east at the beginning of the short
term forecast period. Southwesterly flow will dominate the forecast
area and bring sufficient moisture and warm temperatures to north
and central Georgia. The main story of the short term forecast is
the cold front that will push through bringing rain and the
possibility of isolated severe thunderstorms. SPC Day 1 Outlook has
areas located generally along and north of the I-85 corridor clipped
in a Slight Risk with areas along a southwest to northeast axis from
Columbus to Macon in a Marginal Risk. High-Res models suggest
isolated activity ahead of the front, though the possibility of cell
development ahead of the main line of precipitation remains
uncertain at this time. While abundant moisture and warm
temperatures could facilitate thunderstorm/shower activity ahead of
the front, development of strong storms may be inhibited by enhanced
cloud coverage ahead of the main line. MUCAPE between 500-1000 J/kg,
mid-level lapse rates of 6.5-7.5 deg C/km, and 50kt sfc-500mb shear
primarily along and north of the I-85 corridor during the afternoon
hours should produce a favorable environment for isolated strong to
severe thunderstorms that are capable of producing damaging winds.
Additionally, SRH over 150 m^2/s^2 suggest that a brief spin-up
tornado cannot be ruled out especially across the northern tier of
the forecast area. Likely to categorical PoPs are on tap for today
as the front works its way through the area this afternoon and
evening. Locally heavy rainfall may also be possible at times with
PWATS running at 1.25-1.50" across north and central Georgia.

As the cold front progresses southeastward overnight, it stalls and
fizzles out over the southeastern counties of the CWA. North and
central Georgia will experience a brief respite in rain until the
next shortwave disturbance ejects out of the southwest and brings
another round of precipitation to the forecast area Tuesday. At this
time, severe weather is not anticipated with meager instability
available Tuesday. However, an isolated thunderstorm cannot be ruled
out at this time, especially south of I-20. Chance PoPs return to
the forecast with QPF between 0.1-0.75" expected throughout the
short term period.

While rain and the threat for severe thunderstorms producing
damaging winds and the potential for a brief tornado are the primary
concerns in the short term, unseasonably warm temperatures will
continue Monday and into the early morning hours Tuesday with
temperatures running 10-17 degrees above climo.

KAL

LONG TERM /Tuesday Night through Sunday/...

As the extended period begin, a warm and moist airmass remains in
place over much of the Southeastern CONUS under persistent
southwesterly upper level flow. A frontal boundary oriented nearly
parallel to the upper level flow will also be stalled over central
Georgia. Dewpoints will start out in the upper 40s to mid 50s in
north Georgia, and upper 50s to mid 60s in central Georgia, and
precipitable water values are expected to be 1.2-1.5". An upper
level shortwave positioned over the Texas panhandle on Tuesday night
will quickly move through the Ozarks and towards the Midwest
overnight and into Wednesday morning. This will lift a developing
surface low from the northern Gulf towards Georgia, allowing the
stalled front to lift back to the north as a warm front. There will
be an influx of deep Gulf moisture surging into Alabama and Georgia
as the shortwave advances, and the aforementioned front will provide
a focus for shower and thunderstorms development as it moves to the
north. As a result, likely to categorical PoPs are forecast roughly
along and north of a line from Columbus to Macon from Tuesday night
into Wednesday morning, with progressively lower chances further
south. Isolated thunderstorms will also be possible to the south of
the frontal boundary.

Even as the surface low moves through the area on Wednesday morning,
multiple disturbances will continue to traverse the upper level
southwesterly flow. This will allow for a continued surge of deep
moisture, along with weak lows developing along the boundary. This
will allow for continued likely to categorical PoPs during the
daytime Wednesday and into Thursday, with the axis of the highest
chances slowly progressing southward. Considering the high dewpoints
and afternoon highs reaching into the 70s in central Georgia,
diurnal destabilization will lend to MUCAPE values of 500-1000 J/kg
on Wednesday afternoon, which will be sufficient for scattered
thunderstorms in this area. Low-level shear will need to be
monitored, as guidance indicates some modest 0-1 km shear of near 20
kts in this same area. Some thunderstorms in central Georgia may
produce strong wind gusts, as a result. This will also be possible
on Thursday, although the better instability and precip coverage
will be displaced further to the southeast. The forecast rainfall
accumulation has increased since the previous model run, with 48-
hour QPF values ranging from mainly 1.5-2" over the forecast area on
Wednesday and Thursday. This excludes the far northern tier, which
is forecast to receive 2-2.5" during this time. Considering the dry
conditions over the region over the previous week, the risk for
flooding appears to be limited, with the exception of far north
Georgia, which may see localized flooding concerns if the current
QPF amounts are underforecast.

The wet and unsettled pattern is expected to persist on Friday, with
model guidance continuing to come into better agreement with another
moisture surge spreading northward into Georgia once again.
Meanwhile, a longwave trough extending from south-central Canada
into the Southwest CONUS will quickly progress eastward. As it moves
through the Great Plains, a surface low pressure will develop over
the Mississippi River Valley, rapidly strengthening as the trough
begins to take on a negative tilt and the low quickly moves away to
the northeast. A strong cold front will extend southward from this
low. Widespread showers and thunderstorms are once again anticipated
on Friday and Friday night ahead of the front. Although disagreement
remains in the timing, the front itself should move through the area
fairly quickly by Saturday morning. Strong northwesterly surface
and upper level flow will filter in behind the cold front,
allowing a cold and dry airmass to set up over the area during the
weekend. Temperatures are expected to be coldest Saturday night
into Sunday morning, which could see lows dropping into the 20s
and low 30s across north and central Georgia.

King

AVIATION...
12Z Update...
VFR conditions expected through 00Z outside of any convection.
MVFR expected with convection after 00Z. VFR should start in
northern TAF sites after 08Z. Winds shift from SW to NW. Speeds
will be 10-15kts with gusts up to 25kts. Behind the front NW winds
should be 5-10kts. Convection expected ahead of front mainly with
-SHRA and isolated to scattered TSRA mainly 20-02Z.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  49  66  52 /  60  40  60  90
Atlanta         76  46  61  52 /  80  30  70  90
Blairsville     70  37  63  46 /  90  20  50 100
Cartersville    76  41  60  48 /  90  20  70 100
Columbus        80  53  70  58 /  50  60  50  70
Gainesville     75  47  63  52 /  70  20  60 100
Macon           84  55  73  59 /  20  40  30  50
Rome            76  42  60  47 /  90  20  70 100
Peachtree City  77  46  63  52 /  70  40  60  80
Vidalia         86  62  79  64 /  10  20  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...30
LONG TERM....31
AVIATION...30
Hazardous weather outlook, Mar 7, 11:54 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1154 AM EST Mon Mar 7 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1154 AM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon as storms
enter northwest Georgia and move southeast through the afternoon
and tonight. Some isolated strong to severe storms are possible
this afternoon and tonight, mainly over north and west Georgia,
including portions of the metro Atlanta area. The primary threat
with any severe thunderstorms that develop will be damaging wind
gusts, and a brief tornado cannot be ruled out. Stronger storms
will also be capable of producing locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered showers and thunderstorms are possible
across north and central Georgia from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Mar 7, 12:16 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1216 PM EST Mon Mar 7 2022

GAZ001-002-071745-
Walker GA-Dade GA-
1216 PM EST Mon Mar 7 2022

...Heavy rain and wind will impact portions of western Walker and
Dade Counties through 1245 PM EST...

At 1215 PM EST, a line of heavy showers extended from Jasper to near
Fabius to near Dutton, and moving east at 40 mph. An isolated
thunderstorm is possible.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Rising Fawn, Lakeview, Cole City, Wildwood, Fairview, Stephensville,
Chattanooga  Valley, New England, Morganville, Hooker, Cloudland
Canyon State Park and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8526 3494 8526 3478 8532 3459 8552
      3459 8553 3498 8560
TIME...MOT...LOC 1715Z 259DEG 36KT 3506 8561 3486 8571 3465 8592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 7, 12:45 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1245 PM EST Mon Mar 7 2022

GAZ001>003-071815-
Catoosa GA-Walker GA-Dade GA-
1245 PM EST Mon Mar 7 2022

...Heavy rain and wind will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 115 PM EST...

At 1244 PM EST, a line of heavy showers extended from near Signal
Mountain to near Cloudland Canyon State Park to Powell, and moving
east at 40 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Ringgold, Trenton, Fort Oglethorpe, Chickamauga, Lookout Mountain,
Rising Fawn, Noble, Indian Springs, Graysville, Blue Spring,
Wildwood, Fairview, Boynton, Beaumont, Chattanooga  Valley, New
England, Morganville, Hooker, Cloudland Canyon State Park and Cooper
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3498 8507 3488 8513 3459 8546 3459 8553
      3483 8558 3498 8547
TIME...MOT...LOC 1744Z 252DEG 37KT 3508 8535 3480 8552 3454 8588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 7, 2:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
208 PM EST Mon Mar 7 2022

GAZ011-019-030-072000-
Chattooga GA-Polk GA-Floyd GA-
208 PM EST Mon Mar 7 2022

...Strong thunderstorms will impact portions of Floyd, western Polk
and southern Chattooga Counties through 300 PM EST...

At 208 PM EST, National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near
Broomtown to Coloma to near Sulphur Springs, and moving east at 40
mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, the leading
         edge of this line of storms has also exhibited areas of
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Rome, Cedartown, Cave Spring, Shannon, Lyerly, Pinson, Lindale, Esom
Hill, Tidings, Armuchee, Seney, Coosa, Chattoogaville, James H. Floyd
State Park, Holland and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3443 8549 3446 8518 3444 8518 3445 8510
      3443 8509 3441 8511 3441 8510 3439 8501
      3435 8501 3435 8502 3426 8502 3421 8503
      3421 8505 3415 8504 3407 8507 3390 8529
      3390 8538
TIME...MOT...LOC 1908Z 269DEG 35KT 3433 8551 3407 8558 3387 8584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:16 PM ESTSpecial Weather StatementFFCDade29 min
Mar 7, 12:45 PM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker30 min
Mar 7, 2:26 PM ESTSpecial Weather StatementFFCGordon49 min
Mar 7, 2:56 PM ESTSpecial Weather StatementFFCBartow, Cherokee, Paulding49 min
Mar 7, 3:48 PM ESTSpecial Weather StatementFFCForsyth27 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.